BAL HARBOUR, Fla. - Urticarial, anaphylactic-type reactions to penicillin diminish over time, according to data presented here at the Miami Children's Hospital 36th Annual Postgraduate Course. The magic number seems to be somewhere around 10 years after the previous reaction.
According to the study, one year after receipt of penicillin, 95% of children or adults who had a convincing allergic reaction still had penicillin anti-immunoglobulin E (IgE) antibodies. Between six and 10 years later, about 70% had anti-penicillin antibodies; but after about 10 years, the number dropped to 30%.
Skin tests (prick and intradermal) for immediate reactivity (wheal and erythema within 20 minutes) are the most reliable way to confirm or refute existence of anti-penicillin IgE antibodies, said Paul Greenberger, MD, associate chief of education and clinical affairs and professor of medicine, department of allergy and immunology, Northwestern University Medical School in Chicago.
Though not widely available, skin tests can identify the immediate risk the patient and their physician are facing. If skin tests are negative, said Greenberger, the risk of an immediate reaction to penicillin is <1%. Using Pre-Pen and K penicillin G (10,000 units/ml) for skin testing identifies approximately 85% of reactive patients. Both of these penicillin reagents are available commercially.
Test dosing can also be carried out when a patient needs a ß-lactam drug but has a history of penicillin allergy. Begin with low, sub-reactive, doses such as 0.001 mg or 0.01 mg, said Greenberger.
True desensitization refers to a process where there's actually an immunologic reaction occurring, such as in test dosing, but it's mandatory the drug be continued. Often the dose is reduced, then continued, which is desensitization, said Greenberger. "For billing purposes, there's a code that says rapid desensitization, but technically the term is test dosing, and many times there is not a true allergy."
What if one administers penicillin regularly to a patient, such as for rheumatic fever prophylaxis and prevention? Will that child become sensitized? A study reported in The Lancet suggested this would not happen. The study looked at monthly benzathine penicillin injections of 1.2 million units in 1,790 patients. A total of 32,430 injections were given.
"About 3% had allergic reactions overall. Anaphylaxis occurred in four, or about one in 500 patients," said Greenberger, "and that's about the risk. Two percent had accelerated reactions, which refers to reactions consisting of urticaria and angiodemia, or both, after one hour but before 72 hours."
A reaction occurring after 72 hours is considered a late reaction, said Greenberger, and occurred in less than 1% of cases in The Lancet study. There was one fatality in 32,000 injections, consistent with normal rates of up to one fatality in 50,000; though anaphylaxis may occur in one in 500 or one in 1,000 cases.
The fatality was a 15-year-old girl with severe micro-valve disease and congestive heart failure who had 24 previous uneventful reactions. "Within 30 to 60 seconds after penicillin administration, there was acute stridor with cardiac arrest," said Greenberger. "It was reported that cardiopulmonary resuscitation was administered right away, but unfortunately there was a fatality."
According to Greenberger, the case illustrates the fact that unexpected reactions can happen.
"We have to be ready for anaphylaxis in our practices. We have to make sure our emergency boxes are up to date, our medicines are up to date, and we ourselves are thinking about what we might be doing. How fast would we call 911? How trained is our staff? Do we have epinephrine available? Anaphylaxis implies a risk of death, albeit rare. We must be on our tiptoes and be ready."
The risk of cross-sensitization or independent sensitization to cephalosporins in patients who have a history of penicillin allergy is about 10% to 15% for first-generation cephalosporins, according to Greenberger, 5% to 10% for second-generation, and about 2% for third-generation.
Greenberger said one misconception is that some physicians think the reaction rate with third-generation cephalosporins is zero, but case reports continue, primarily in adults, with reactions; in some cases fatalities to cephalosporins in penicillin-allergic subjects have been reported.
If one needs to determine if a penicillin-allergic child is allergic to cephalosporins, it may be valuable to look through the patient's history since they may have received a cephalosporin safely in the past.
"If they've had 10 days of a cephalosporin and nothing happened, then we would assume they are not at risk," said Greenberger. "They will not be re-sensitized to the cephalosporin. Otherwise, skin testing for penicillin reagents is of use, or you can test challenge with a cephalosporin. An allergist is more experienced than many physicians, but some [physicians] may have to learn how to do it. Start off with 1.5 mg or 1 mg and watch the patient over a series of challenges."
Those challenges, however, are preferred in low-risk patients.
He noted that if a challenge is required with trimethoprim-sulfamethoxazole (TMP-SMX) in a child who has not previously experienced a blistering or exfoliative rash, test dosing could be considered using the suspension 40 mg TMP/200 mg SMX per 5 ml. A good starting dose is 0.05 ml.
There is also the issue of angiotensin converting enzyme (ACE) inhibitors. "There's a great deal of administration in internal medicine, and there will probably be a growing amount in children," said Greenberger. ACE inhibitors can cause rapid onset angioedema that can be fatal, said Greenberger, who also noted that they have a high degree of cross reactivity as a class effect.
Other areas of concern that Greenberger noted include the development of humanized monoclonal antibodies and Stevens-Johnson syndrome, a sometimes fatal form of erythema multiforme presenting with flu-like prodrome and characterized by systemic or more severe mucocutaneous lesions.
With humanized monoclonal antibodies, which improve a product or make it more specific, Greenberger said there is the possibility that a patient's own immune system will recognize them as abnormal and there could be anaphylaxis. "It's extremely rare in the literature that I've seen, but there is the possibility of cutaneous reaction, serum sickness and what have you. We need to keep an open mind regarding the use of these products."
With Stevens-Johnson syndrome, Greenberger said one patient he saw developed severe intra-oral ulcerations, and the skin around the patient's mouth eroded from a sulfonamide.
For more information:
- Greenberger P. Drug allergies: Need they be forever? Presented at the 36th Annual Postgraduate Course - "Perspectives in Pediatrics." Jan. 26-Feb. 2, 2001. Bal Harbour, Fla.
- Pumphrey RS, Davis S. Under-reporting of antibiotic anaphylaxis may put patients at risk. Lancet 1999;353(9159):1157-8.
You can express your views on this article, or other relevant themes, in the Infectious Diseases in Children Specialty Forums.